South Carolina, 2005

Lightning Strike in South Carolina, July 1, 2005

July 1, 2005 · NWS CHS · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 1, 8:15 PM EST, 1 hour earlier.

Area forecast discussion, Jul 1, 8:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
915 PM EDT FRI JUL 1 2005

.SHORT TERM /OVERNIGHT/...
AXIS OF BEST LOW LEVEL MCON SLOWLY SHIFTING ESE INTO OUR WRN ZONES
THIS EVENING...BUT LOSS OF SURFACE HEATING SHOULD TAKE SOME OF THE
EXPLOSIVE PUNCH FROM THE UPDRAFTS THAT THE CAE CWA HAS SEEN THE PAST
FEW HOURS. THE POTENTIAL STILL EXISTS FOR AN ISOLATED SEVERE STORM
THROUGH MIDNIGHT...BUT BETTER CHCS FOR STRONG STORMS WITH HEAVY RNFL
MAINLY TO THE W OF INTERSTATE 95.

OTHER ISOLATED SHOWERS AND STORMS WERE LOOMING NEAR THE ALTAMAHA
RIVER BASIN NEAR THE BASE OF THE SFC TROF WHERE SOME LOW LVL
CONVERGENCE WAS ALSO RESIDING.

WITH BKN LINE OF CONVECTION MAKING SOME PUSH INTO VERY UNSTABLE
AIR MASS...WILL UPDATE THE ZONES WITH SOME CHCY POPS AND MAINTAIN
SOME SLGT CHC POPS AFTER MIDNIGHT NRN ZONES.

&&

.MARINE...
SHORELINE OBS AND AREA BUOYS INDICATING WIND SPEEDS OF NR 15 KT FROM
THE SSW. WINDS LOOK TO REMAIN PRIMARILY SW...ALTHOUGH MORE OF A WLY
COMPONENT SHOULD TAKE OVER THRU THE EARLY MRNG HRS. TROF JUST INLAND
CREATING A BIT OF A PINCHED GRAD THAT SHOULD SUSTAIN ITSELF THRU THE
OVRNGT HRS SO WILL BUMP UP WIND SPEEDS A CATEGORY FOR ALL NEARSHORE
WATERS AND THE HARBOR. WILL ALSO MAINTAIN SLGT CHC FOR TSTMS WITH
ACTIVITY OVR THE MIDLANDS MOVG EWD. WAVE HEIGHTS LOOK GOOD.

&&

.AVIATION...
SEABREEZE HAS FINALLY CLEARED KSAV THIS EVENING AND WINDS HAVE
SHIFTED TO A MORE SLY DIRECTION. DO NOT EXPECT CONVECTION TO REACH
EITHER SITE INTACT...ALTHOUGH A DISTANT CB IS POSSIBLE AT KCHS THIS
EVENING AS REMNANT CONVECTION SHIFTS EAST. SEABREEZE FOR SAT IS
EXPECTED TO BE SIMILAR TO TODAY WITH IT PUSHING THROUGH KCHS MUCH
EARLIER THAN KSAV DUE TO ITS BULGING NATURE. APPROACHING COLD FRONT
MAY KEEP WINDS SLIGHTLY MORE SWLY FOR THE EARLY AFTERNOON. A
SLIGHTLY BETTER SHOT AT CONVECTION IS IN STORE AS THE FRONT AND
SEABREEZE WILL LIKELY PROVIDE A GOOD TRIGGER.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

24/JRL/JPC
Hazardous weather outlook, Jul 1, 4:30 AM EST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
530 AM EDT FRI JUL 1 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-021200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
530 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAT...HEAT INDEX VALUES AROUND 105 DEGREES ARE EXPECTED FOR A
BRIEF PERIOD THIS AFTERNOON AWAY FROM THE COAST AS TEMPERATURES RISE
INTO THE LOWER TO MID 90S. REFER TO THE LATEST SPECIAL WEATHER
STATEMENT FOR ADDITIONAL INFORMATION.

.SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS MUCH OF THE AREA. A FEW OF THE STORMS COULD PRODUCE
DAMAGING WINDS...LARGE HAIL AND ISOLATED FLOODING. REFER TO THE
LATEST SPECIAL WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.HEAT...HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED
SATURDAY AFTERNOON AWAY FROM THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 1, 8:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
951 PM EDT FRI JUL 1 2005

SCZ040-042>044-020245-
ALLENDALE-DORCHESTER-HAMPTON-INLAND COLLETON-
951 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...ALLENDALE
COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 1045 PM EDT...

AT 951 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED FROM ALLENDALE SOUTH TO
NEWINGTON...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND VALENTINE...SEIGLING...
ROUSE...LURAY...GIFFORD...ESTILL...BARTON...AL LENDALE...DUKES AND
FAIRFAX THROUGH 1045 PM EDT.

GUSTY WINDS 35 TO 45 MPH AND SMALL HAIL WILL ACCOMPANY THE STRONGER
STORMS.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24

The radar

The Charleston,SC radar (KCLX), 42 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Colleton

When
July 1, 9:15 PM EST
Where
Colleton County, Walterboro
Reported by
NEWSPAPER
Coordinates
32.843, -80.650 (the zone’s center; the record gives no point)

Bolt of lightning struck the Lowcountry Regional Airport in Walterboro. The strike blew open a hole in the asphalt that was about 6 feet long, 3 feet wide and 6 inches deep.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5465133.